A Special Case of the Γ00 Conjecture

  • Samuel Grushevsky
Part of the Progress in Mathematics book series (PM, volume 280)


In this paper we prove the Γ00 conjecture of van Geemen and van der Geer [8] under the additional assumption that the matrix of coefficients of the tangent has rank at most 2 (see Theorem 1 for a precise formulation). This assumption is satisfied by Jacobians (see proposition 1), and thus our result gives a characterization of the locus of Jacobians among all principally polarized abelian varieties.

The proof is by reduction to the (stronger version of the) characterization of Jacobians by semidegenerate trisecants, i.e., by the existence of lines tangent to the Kummer variety at one point and intersecting it in another, proven by Krichever in [16] in his proof of Welters’ [20] trisecant conjecture.

Mathematics Subject Classification (2000)

14H42 14H40 32G15 


Jacobian abelian variety theta function Schottky problem 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Andreotti, A.; Mayer, A. L.: On period relations for abelian integrals on algebraic curves. Ann. Scuola Norm. Sup. Pisa (3) 21 (1967), 189–238.zbMATHMathSciNetGoogle Scholar
  2. [2]
    Beauville, A., Debarre, O., Donagi, R., van der Geer, G. Sur les fonctions thêta d’ordre deux et les singularités du diviseur thêta. C. R. Acad. Sci. Paris Sér. I Math. 307 (1988), 481–484.zbMATHGoogle Scholar
  3. [3]
    Debarre, O.: Seshadri constants of abelian varieties. The Fano Conference, 379–394, Univ. Torino, Turin, 2004.Google Scholar
  4. [4]
    Donagi, R.: The Schottky problem, Theory of Moduli, Lecture Notes in Mathematics 1337, Springer-Verlag 1988, 84–137.Google Scholar
  5. [5]
    Dubrovin, B.: The Kadomcev-Petviashvili Equation and the relations between the periods of holomorphic differentials on Riemann surfaces, Math. USSR Izvestija 19 (1982), 285–296.zbMATHCrossRefGoogle Scholar
  6. [6]
    Fay, J.: Theta functions on Riemann surfaces. Lecture Notes in Mathematics, Vol. 352. Springer-Verlag, Berlin-New York, 1973.zbMATHGoogle Scholar
  7. [7]
    Fay, J.: On the even-order vanishing of Jacobian theta functions. Duke Math. J. 51 (1984), 109–132zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    van Geemen, B., van der Geer, G.: Kummer varieties and the moduli spaces of abelian varieties, Amer. J. of Math. 108 (1986), 615–642.zbMATHCrossRefGoogle Scholar
  9. [9]
    Grushevsky, S., Krichever, I. Integrable discrete Schrödinger equations and a characterization of Prym varieties by a pair of quadrisecants, preprint arXiv:0705.2829Google Scholar
  10. [10]
    Gunning, R.C.: Some curves in abelian varieties. Invent. Math. 66 (1982), 377–389.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    Gunning, R.C.: Some identities for abelian integrals. Amer. J. of Math. 108 (1986), 39–74.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    Izadi, E.: Fonctions thêta du second ordre sur la Jacobienne d’une courbe lisse. Math. Ann. 289 (1991), 189–202.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    Izadi, E. The geometric structure of A 4, the structure of the Prym map, double solids and Γ00-divisors. J. Reine Angew. Math. 462 (1995), 93–158zbMATHMathSciNetGoogle Scholar
  14. [14]
    Izadi, E.: Second order theta divisors on Pryms. Bull. Soc. Math. France 127 (1999), 1–23.zbMATHMathSciNetGoogle Scholar
  15. [15]
    Krichever, I.: Integrable linear equations and the Riemann-Schottky problem. in Algebraic geometry and number theory, 497–514, Progr. Math., 253, Birkhäuser, Boston, MA, 2006.Google Scholar
  16. [16]
    Krichever, I.: Characterizing Jacobians via trisecants of the Kummer Variety. Ann. Math., to appear; math.AG/0605625.Google Scholar
  17. [17]
    Matsusaka, T.: On a characterization of a Jacobian variety. Mem. Coll. Sc. Kyoto, Ser. A 23 (1959), 1–19.MathSciNetGoogle Scholar
  18. [18]
    Ran, Z.: On subvarieties of abelian varieties. Invent. Math. 62 (1981), 459–479.CrossRefMathSciNetGoogle Scholar
  19. [19]
    Shiota, T.: Characterization of Jacobian varieties in terms of soliton equations. Invent. Math. 83 (1986), 333–382.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    Welters, G.: A criterion for Jacobi varieties. Ann. Math. 120 (1984), 497–504.CrossRefMathSciNetGoogle Scholar
  21. [21]
    Welters, G.: The surface C — C on Jacobi varieties and second order theta functions. Acta Math. 157 (1986), 1–22.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2010

Authors and Affiliations

  • Samuel Grushevsky
    • 1
  1. 1.Mathematics DepartmentPrinceton UniversityPrincetonUSA

Personalised recommendations